Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Chest thumping, nausea, increased heart beat. Echo and stress test fine. Prescribed Metoprolol. Why am I being put on this medication?

User rating for this question
Answered by

Cardiologist, Interventional
Practicing since : 1998
Answered : 410 Questions
I have what I call these episodes in which I have a sudden thump in my chest and feel nauseauous for a few seconds, then my heart races anywhere from 125 to 151bpm for anywhere from 30 minutes to 2 hours. It feels like a light switch has been turned on in my chest and at the end of the episode it is like the light switch is turned off. I can literally feel my heart calm down in my chest. I've had an echo and stress echo. They were fine. I wore a 24hr holter. My cardiologist's nurse called a few days later to tell me that my cardiologist wanted me to start 25mg of metoprolol ER succinate because my average heart rate on the 24hr holter was 100, normal sinus rhythm. I thought an adult's heart rate was normally between 60-100, so why am I being put on medication? I have always had a bit of a fast heart rate and have always been told it was no big deal. I haven't had a heart attack in the past. My father had a valvular probelm when he was 65 but no heart attack and he is still alive at 85. No other family history of heart problems. I hate to take medicine and only wish to do so if it is really necessary. Why does she want to put me on this? Is it really necessary?
Posted Mon, 21 May 2012 in Hypertension and Heart Disease
Answered by Dr. Prabhakar C Koregol 3 hours later

Your heart rate is quite abnormally high and persistently high for prolonged period. So if your average heart rate is 100, there must be episodes with much higher rates.

Still there is need to rule out any possible Atrial fibrillation and SVT (Supra Ventricular Tachycardia) and also systemic diseases such as thyroid abnormality.

If everything turns out to be normal, then you may be suffering from what we call inappropriate sinus tachycardia in which case metoprolol is good drug.

Above answer was peer-reviewed by
Follow-up: Chest thumping, nausea, increased heart beat. Echo and stress test fine. Prescribed Metoprolol. Why am I being put on this medication? 6 hours later
The report said epicodic sinus tachycardia with rates into the 140s with no evidence for significant ST abnormality. No evidence for atrial fibrillation or atrial flutter. Supraventricular ectopy in the form of isolated PACs and two runs of XXXXXXX The longest lasting 8 beats at a rate of 158 bpm. No significant ventricular ectopy. No high grade blocks or pauses. The night I wore the holter was my daughter's 16th birthday. There was a lot of excitement. The whole family was over and the adults were drinking. Would this cause the results?
Answered by Dr. Prabhakar C Koregol 37 minutes later
The holter looks like only sinus tachycardia. Though abnormal under any circumstance this much tachycardia. But if there was lots of excitement it may represent your true nature of heart rate consider repeating the test.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor